Annals of Applied Probability

Numerical solution of conservative finite-dimensional stochastic Schrödinger equations

Carlos M. Mora

Full-text: Open access


The paper deals with the numerical solution of the nonlinear Itô stochastic differential equations (SDEs) appearing in the unravelling of quantum master equations. We first develop an exponential scheme of weak order 1 for general globally Lipschitz SDEs governed by Brownian motions. Then, we proceed to study the numerical integration of a class of locally Lipschitz SDEs. More precisely, we adapt the exponential scheme obtained in the first part of the work to the characteristics of certain finite-dimensional nonlinear stochastic Schrödinger equations. This yields a numerical method for the simulation of the mean value of quantum observables. We address the rate of convergence arising in this computation. Finally, an experiment with a representative quantum master equation illustrates the good performance of the new scheme.

Article information

Ann. Appl. Probab., Volume 15, Number 3 (2005), 2144-2171.

First available in Project Euclid: 15 July 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H35: Computational methods for stochastic equations [See also 65C30]
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05] 65U05 65C30: Stochastic differential and integral equations

Stochastic Schrödinger equation stochastic differential equations quantum master equations numerical solution exponential schemes rate of convergence weak convergence


Mora, Carlos M. Numerical solution of conservative finite-dimensional stochastic Schrödinger equations. Ann. Appl. Probab. 15 (2005), no. 3, 2144--2171. doi:10.1214/105051605000000403.

Export citation


  • Arnold, L. (1974). Stochastic Differential Equations: Theory and Applications. Wiley, New York.
  • Bally, V. and Talay, D. (1996). The law of the Euler scheme for stochastic differential equations (I): Convergence rate of the distribution function. Probab. Theory Related Fields 104 43–60.
  • Barchielli, A., Paganoni, A. M. and Zucca, F. (1998). On stochastic differential equations and semigroups of probability operators in quantum probability. Stochastic Process. Appl. 73 69–86.
  • Biscay, R., Jiménez, J. C., Riera, J. and Valdes, P. A. (1996). Local Linearization method for the numerical solution of stochastic differential equations. Ann. Inst. Statist. Math. 48 631–644.
  • Cohen-Tannoudji, C., Diu, B. and Laloë, F. (1977). Quantum Mechanics 1. Hermann, Paris.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. Wiley, New York.
  • Dellacherie, C. and Meyer, P.-A. (1978). Probabilities and Potential. Hermann, Paris. [Translation of Probabilitiés et Potentiel. Hermann (1975).]
  • Fagnola, F. (1999). Quantum Markov semigroups and quantum flows. Proyecciones 18 1–144.
  • Grorud, A. and Talay, D. (1996). Approximation of Lyapunov exponents of nonlinear stochastic differential equations. SIAM J. Appl. Math. 56 627–650.
  • Hairer, E. and Wanner, G. (1996). Solving Ordinary Differential Equations II. Stiff and Differential–Algebraic Problems, 2nd revised ed. Springer, Berlin.
  • Higham, D. J., Mao, X. and Stuart, A. M. (2002). Strong convergence of Euler-type methods for nonlinear stochastic differential equations. SIAM J. Numer. Anal. 40 1041–1063.
  • Hochbruck, M. and Lubich, Ch. (1997). On Krylov subspace approximations to the matrix exponential operator. SIAM J. Numer. Anal. 34 1911–1925.
  • Hochbruck, M., Lubich, Ch. and Selhofer, H. (1998). Exponential integrators for large systems of differential equations. SIAM J. Sci. Comput. 19 1552–1574.
  • Hochbruck, M. and Lubich, Ch. (1999). Exponential integrators for quantum-classical molecular dynamics. BIT 39 620–645.
  • Holevo, A. S. (1996). On dissipative stochastic equations in a Hilbert space. Probab. Theory Related Fields 104 483–500.
  • Jiménez, J. C., Shoji, I. and Ozaki, T. (1999). Simulation of stochastic differential equations through the Local Linearization method. A comparative study. J. Statist. Phys. 94 587–602.
  • Kloeden, P. E. and Platen, E. (1992). Numerical Solution of Stochastic Differential Equations. Springer, Berlin.
  • Krylov, N. V. (1996). Introduction to the Theory of Diffusion Processes. Amer. Math. Soc., Providence, RI.
  • Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Univ. Press.
  • Mattingly, J. C., Stuart, A. M. and Higham, D. J. (2002). Ergodicity for SDEs and approximations: Locally Lipschitz vector fields and degenerate noise. Stochastic Process. Appl. 101 185–232.
  • Milshtein, G. N. (1985). Weak approximation of solutions of systems of stochastic differential equations. Theory Probab. Appl. 30 750–766.
  • Milstein, G. N. (1988). The Numerical Integration of Stochastic Differentials Equations. Ural Univ. Press, Sverdlovsk.
  • Mora, C. M. (2004). Numerical simulation of stochastic evolution equations associated to quantum Markov semigroups. Math. Comp. 247 1393–1415.
  • Mora, C. M. (2005). Weak exponential schemes for stochastic differential equations with additive noise. IMA J. Numer. Anal. To appear. Advance access published on February 7, doi:10.1093/imanum/dri001.
  • Percival, I. (1998). Quantum State Diffusion. Cambridge Univ. Press.
  • Protter, P. (1990). Stochastic Integration and Differential Equations. Springer, Berlin.
  • Talay, D. (1984). Efficient numerical schemes for the approximation of expectations of functionals of S.D.E. Filtering and Control of Random Processes. Lecture Notes in Control and Inform. Sci. 61 294–313. Springer, Berlin.
  • Talay, D. (1986). Discrétisation d'une E.D.S. et calcul approché d'espérances de fonctionnelles de la solution. Math. Modelling Numer. Anal. 20 141–179.
  • Talay, D. (1991). Approximation of upper Lyapunov exponents of bilinear stochastic differential systems. SIAM J. Numer. Anal. 28 1141–1164.
  • Talay, D. (1996). Probabilistic numerical methods for partial differential equations: Elements of analysis. Probabilistic Models for Nonlinear Partial Differential Equations. Lecture Notes in Math. 1627 148–196. Springer, Berlin.
  • Talay, D. (2002). Stochastic Hamiltonian dissipative systems: Exponential convergence to the invariant measure, and discretization by the implicit Euler scheme. Markov Process. Related Fields 2 163–198.
  • Talay, D. and Tubaro, L. (1990). Expansion of the global error for numerical schemes solving stochastic differential equations. Stochastic Anal. Appl. 8 483–509.
  • Wiseman, H. M. (1996). Quantum trajectories and quantum measurement theory. Quantum Semiclass. Opt. 8 205–222.